Dig Toxic + Critical HyperK = Calcium (and then digibind)

January 8th, 2011
by reuben in tox

Another myth we can put to rest.

Of 161 patients with digoxin toxicity in one hospital over 17.5 years, 23 received calcium, and no one developed stone heart, whatever the hell that is. Pretty easy study to do, but probably the best data we’ll have on this subject. So give your calcium while you’re getting your hands on and preparing digibind.

Levine M, Nikkanen H, Pallin D. The effects of intravenous calcium in patients with digoxin toxicity. Journal of Emergency Medicine. 2011; 40(1):41-46.

Background: Digoxin is an inhibitor of the sodium-potassium ATPase. In overdose, hyperkalemia is common. Although hyperkalemia is often treated with intravenous calcium, it is traditionally contraindicated in digoxin toxicity.
Objectives: To analyze records from patients treated with intravenous calcium while digoxin-toxic.
Methods: We reviewed the charts of all adult patients diagnosed with digoxin toxicity in a large teaching hospital over 17.5 years. The main outcome measures were frequency of life-threatening dysrhythmia within 1 h of calcium administration, and mortality rate in patients who did vs. patients who did not receive intravenous calcium. We use multivariate logistic regression to ensure that no relationship was overlooked due to negative confounders (controlling for age, creatinine, systolic blood pressure, peak serum potassium, time of development of digoxin toxicity, and digoxin concentration).
Results: We identified 161 patients diagnosed with digoxin toxicity, and were able to retrieve 159 records. Of these, 23 patients received calcium. No life-threatening dysrhythmias occurred within 1 h of calcium administration. Mortality was similar among those who did not receive calcium (27/136, 20%) compared to those who did (5/23, 22%). In the multivariate analysis, calcium was non-significantly associated with decreased odds of death (odds ratio 0.76; 95% confidence interval [CI] 0.24–2.5). Each 1 mEq/L rise in serum potassium concentration was associated with an increased mortality odds ratio of 1.5 (95% CI 1.0–2.3).
Conclusion: Among digoxin-intoxicated humans, intravenous calcium does not seem to cause malignant dysrhythmias or increase mortality. We found no support for the historical belief that calcium administration is contraindicated in digoxin-toxic patients.
Photo credit: Georgia Reading

Back Top

Leave a Reply